Spontaneous extensor pollicis longus tendon rupture is commonly caused by attrition of the tendon from trauma or inflammatory processes. We experienced a patient with extensor pollicis longus tendon rupture after steroid injection, in which the rupture may have been caused by the effects of steroid itself as well as direct damage from the needle. A 51-year-old woman complained of inability to extend her right thumb at the first metacarpophalangal & interphalangeal joint level. The patient had a history of local steroid injection into the dorsal & radial side of wrist on two occations, and had no history of trauma or rheumatologic disease. After a physical examination of the patient, we decided to explore the wrist. The patient agreed with operation. Intraoperatively, an incision was made into the wrist and the proximal and distal ends of the ruptured extensor pollicis longus tendon were identified. The defect between the proximal and the distal end was measured to approach 8cm, and a palmaris longus tendon graft was performed. After three months of rehabilitation, the first metacarpophalangal & interphalangeal joint recovered the normal range of motion. Steroid injection has been widely used in various musculoskeletal disorders such as rheumatoid arthritis and osteoarthritis. However, inadvertent steroid injection into the extra or intra articular spaces may lead to tendon rupture. Steroids reduce tensile strength by decreasing tenocyte activity and collagen synthesis. Also, the physical effect of direct needle-stick injury into the mesotenon and blood vessels around the tendon may cause damage. In addition, hematoma and edema may increase pressure around the tendon and compromise blood supply, leading to tendon degeneration and subsequent rupture. When injecting steroid into an articular area, all physicians should have a complete understanding of the surrounding anatomy and always keep in mind the hazards of such procedures.